Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Morristown, TN

January 8, 1998Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 9:13 PM EST for Hawkins County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 9:13 PM EST (02:13 UTC)
Expired
Jan 8, 1998, 10:00 PM EST
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 9:35 PM ESTHail 1Surgoinsville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS01 KMRX 090215 RRA
SVRMRX
TNC073-090300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
913 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAWKINS COUNTY
 
AT 912 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHERN HAWKINS COUNTY NEAR THE CITY OF
ROGERSVILLE. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL
AFFECT THE CITIES OF SURGONSVILLE AND CHURCH HILL. HAIL UP TO
NICKEL SIZE IS POSSIBLE WITH THIS THUNDERSTORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:10 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 8, 7:10 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
710 PM EST THU JAN 8 1998

SATELLITE SHOWS A WELL DEFINED S/WV MOVING NORTHEAST TOWARD THE
FORECAST AREA. DIFL ALF...CONVERGENCE ALONG CD FRONT...AND MODERATELY
UNSTABLE AIRMASS HAVE PRODUCE A GOOD DEAL OF THUNDERSTORM COVERAGE
ACROSS THE REGION. SOME OF THE STORMS HAVE BEEN MARGINALLY SEVERE WITH
DIME SIZE HAIL.

WOULD CALL FOR LIKELY POPS FOR SW VA/NE TN/CENTRAL TENNESSEE VALLEY
THE REST OF THIS EVENING...BUT A DISTINCT DROP IN THE COVERAGE HAS
OCCURRED OVER SE TN. ANTICIPATE SOME WRAP-ARND MOISTURE INTO SE TN
LATER TONIGHT AND WOULD CONTINUE WITH A CHC OF RAIN.

DH

In the hours before

Local storm report, Jan 8, 8:10 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
810 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     SOUTH PART                NC   0.75 INCH HAIL
01/08/98   CHEROKEE                       REPORTED BY DISPATCH

712 PM     ANDREWS                   NC   0.75 INCH HAIL
01/08/98   CHEROKEE                       REPORTED BY DISPATCH
Local storm report, Jan 8, 8:50 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
850 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...j.

600 PM     SMOKY MTN PARK            TN   0.75 INCH HAIL
01/08/98   SEVIER                         REPORTED BY DISPATCH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:25 PM ESTSevere Thunderstorm WarningMRXClaiborne35 min
Jan 9, 11:55 AM ESTFlash Flood WarningMRXHamilton5 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.